Alert archive / South Dakota / Tornado Warnings in 1997

Tornado Warning 8, NWS Rapid City, SD

July 24, 1997Pennington County, South Dakota

NWS Rapid City, SD issued this tornado warning at Jul 24, 1997, 5:15 PM MDT for Pennington County, South Dakota. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 24, 1997, 5:15 PM MDT (23:15 UTC)
Expired
Jul 24, 1997, 6:05 PM MDT
In force
50 min
Issued by
NWS Rapid City, SD
Area
Whole counties

County Pennington County, SD

The radar

The Rapid City radar (KUDX), 13 km from the middle of the area, began a volume at 23:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Rapid City, SD (KUNR), launched 12:00Z, 11.3 hours before the alert went out and 9 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 12:00Z on 1997-07-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 429 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 12:00Z on 1997-07-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -46 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
429 J/kg
Mixed-layer CIN
-176 J/kg
Mixed-layer LCL
1794 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
-46 m²/s²
0-3 km storm-relative helicity
18 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KRAP 242315 RRA
TORRAP
SDC103-250005-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE RAPID CITY SD
515 PM MDT THU JUL 24 1997

* TORNADO WARNING FOR
  SOUTHEASTERN PENNINGTON COUNTY - WESTERN SOUTH DAKOTA

* UNTIL 605 PM MDT
 

* SOME LOCATIONS AFFECTED
  SCENIC BY 530 PM MDT
  BADLANDS NATIONAL PARK

* AT 515 PM MDT DOPPLER RADAR INDICATED A TORNADO 38 MILES SOUTHEAST
  OF RAPID CITY. THE STORM WAS MOVING NORTHEAST AT 15 MPH.
 
LEnAVE YOUR MOBILE HOME FOR YOUR DESIGNATED STORM SHELTER. IF YOU
DO NOT HAVE TIME...GET INTO A DITCH OR RAVINE AWAY FROM THE
STRUCTURE.

BENTZIEN

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before this tornado warning went out at Jul 24, 10:00 AM MDT, 7 hours 15 minutes earlier.

Area forecast discussion, Jul 24, 10:00 AM MDT, 7 hours 15 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
1000 AM MDT THU JUL 24 1997

FORECAST PROBLEM IS ONCE AGAIN TO DETERMINE LOCATION OF AFTERNOON
CONVECTION. PRIME CANDIDATE IS THE SOUTHWEST CORNER OF SOUTH
DAKOTA...WHERE CURRENT SUNNY SKIES AND ABUNDANT LOW LEVEL MOISTURE
SHOULD COMBINE WITH THE SHORT WAVE TROUGH MOVING OUT OF WYOMING TO
POP A FEW STORMS BY THE MIDDLE AFTERNOON. EXPECT CONVECTION TO
SPREAD INTO THE SOUTH CENTRAL ZONES THROUGH THE LATE
AFTERNOON...ALONG OUTFLOWS FROM THIS MORNINGS CONVECTION. DO NOT
EXPECT MUCH MOVEMENT OF SURFACE TROUGH OVER THE NORTHWEST...WITH
UPPER FLOW PARALLELING THE COOL FRONT THAT STRETHCES FROM NORTH
DAKOTA INTO MONTANA. AS A RESULT...HAVE CUT POPS BACK TO 20 PERCENT
IN THE NORTHWEST AND INCREASED POPS TO 40 PERCENT OVER SOUTHWEST
AND SOUTH CENTRAL.
MOS TEMPS LOOK GOOD.

.UNR...NONE.

BENTZIEN    KUNR 241550Z 12005KT 15SM SCT140 BKN250 27/21

In the hours before

Special weather statement, Jul 24, 2:01 PM MDT, 3 hours 14 minutes before
SDZ012-013-024-025-250600-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
200 PM MDT THU JUL 24 1997

...WEEKEND OUTLOOK FOR THE NORTHERN BLACK HILLS...

WARM AND MUGGY WEATHER WILL CONTINUE THROUGH SUNDAY...WITH A DAILY
CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS. HIGH TEMPERATURES
WILL VARY IN THE 80S...WITH LOW TEMPERATURES IN THE 50S.

ZEITLER
Local storm report, Jul 24, 2:16 PM MDT, 2 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE  RAPID CITY SD
218 PM MDT THU JUL 24 1997

TIME(MDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0210 PM    MOUNT RUSHMORE            SD   0.75 INCH HAIL
07/24/97   PENNINGTON

BENTZIEN
Local storm report, Jul 24, 2:18 PM MDT, 2 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE  RAPID CITY SD
218 PM MDT THU JUL 24 1997

TIME(MDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0210 PM    MOUNT RUSHMORE            SD   0.75 INCH HAIL
07/24/97   PENNINGTON

BENTZIEN
Local storm report, Jul 24, 3:58 PM MDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE  RAPID CITY SD
358 PM MDT THU JUL 24 1997

TIME(MDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0330 PM    5 W LEAD                  SD   1.75 INCH HAIL
07/24/97   LAWRENCE

0330 PM    LEAD                      SD   FLASH FLOOD
07/24/97   LAWRENCE                       FLOODING IN LOW LYING
                                          AREAS IN WEST SIDE OF
                                          LEAD.  ROCK AND MUD
                                          SLIDES HAVE PARTIALLY
                                          BLOCKED HIGHWAY 14A WEST
                                          OF LEAD.

KLIMOWSKI
Local storm report, Jul 24, 5:10 PM MDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE  RAPID CITY SD
512 PM MDT THU JUL 24 1997

TIME(MDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0500 ZPM    10 E HERMOSA              SD   1.75 INCH HAIL
07/24/97   CUSTER

BUNKERS
Local storm report, Jul 24, 5:12 PM MDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE  RAPID CITY SD
512 PM MDT THU JUL 24 1997

TIME(MDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0500 PM    10 E HERMOSA              SD   1.75 INCH HAIL
07/24/97   CUSTER

BUNKERS

The office that day

Everything else NWS Rapid City, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 23, 6:29 PM MDTSevere Thunderstorm WarningUNRFall River46 min
Jul 23, 6:54 PM MDTSevere Thunderstorm WarningUNRHaakon, Pennington61 min
Jul 23, 7:10 PM MDTSevere Thunderstorm WarningUNRFall River60 min
Jul 23, 7:58 PM MDTSevere Thunderstorm WarningUNRHaakon, Pennington57 min
Jul 23, 8:14 PM MDTSevere Thunderstorm WarningUNRJackson61 min
Jul 23, 8:38 PM MDTSevere Thunderstorm WarningUNRCuster47 min
Jul 23, 9:05 PM MDTSevere Thunderstorm WarningUNRPennington60 min
Jul 23, 10:02 PM MDTSevere Thunderstorm WarningUNRHaakon, Pennington63 min
Jul 24, 2:17 PM MDTSevere Thunderstorm WarningUNRCuster, Pennington63 min
Jul 24, 3:38 PM MDTFlash Flood WarningUNRLawrence4 hr
Jul 24, 3:41 PM MDTSevere Thunderstorm WarningUNRLawrence34 min
Jul 24, 4:37 PM MDTSevere Thunderstorm WarningUNRCuster, Pennington48 min
Jul 24, 5:30 PM MDTSevere Thunderstorm WarningUNRHarding45 min
Jul 24, 5:45 PM MDTSevere Thunderstorm WarningUNRHaakon, Jackson60 min

Nearby

Tornado Warnings in South Dakota, 1997Every tornado warning in 1997Tornadoes in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.